Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 404, NWS North Platte, NE

August 26, 2009Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2009, 7:00 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2009, 7:00 PM MDT (01:00 UTC)
Expired
Aug 26, 2009, 7:49 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:12 PM MDTHAIL 18 Sw Grant, NETHE PUBLIC REPORTED DIME TO QUARTER SIZE HAIL LASTING FOR 15 MINUTES WITH WIND GUSTS OF 50 MPH FROM THUNDERSTORM.
Aug 26, 7:14 PM MDTHAIL 0.252 S Grant, NETHE PUBLIC REPORTED PEA SIZE HAIL WITH WIND GUSTS IN EXCESS OF 40 MPH 2.5 MILES SOUTH OF GRANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270100
SVRLBF
NEC029-135-270200-
/O.NEW.KLBF.SV.W.0404.090827T0100Z-090827T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM MDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF IMPERIAL...
  WESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF GRANT...

* UNTIL 800 PM MDT

* AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRANT...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMPERIAL BY 735 PM MDT...
  7 MILES NORTHEAST OF CHAMPION BY 740 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA AND ENDERS BY 750 PM MDT...
  7 MILES SOUTHWEST OF WAUNETA BY 800 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4061 10135 4035 10134 4034 10186 4080 10202
      4095 10172
TIME...MOT...LOC 0100Z 331DEG 28KT 4079 10179

$$

MASEK
3 follow-up statements
000 
WWUS53 KLBF 270116
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM MDT WED AUG 26 2009

NEC029-135-270200-
/O.CON.KLBF.SV.W.0404.000000T0000Z-090827T0200Z/
PERKINS NE-CHASE NE-
716 PM MDT WED AUG 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CHASE AND WESTERN PERKINS COUNTIES...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF HIGHWAY 61 MILE MARKER 60...OR 8 MILES
SOUTH OF GRANT...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 61 MILE MARKER 50 BY 730 PM MDT...
  IMPERIAL BY 750 PM MDT...
  CHAMPION BY 755 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA AND ENDERS BY 800 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED IN SOUTHWEST 
OF GRANT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4061 10135 4035 10134 4034 10186 4080 10202
      4095 10172
TIME...MOT...LOC 0116Z 336DEG 21KT 4071 10175

$$

MASEK
000 
WWUS53 KLBF 270133
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
733 PM MDT WED AUG 26 2009

NEC029-135-270200-
/O.CON.KLBF.SV.W.0404.000000T0000Z-090827T0200Z/
PERKINS NE-CHASE NE-
733 PM MDT WED AUG 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CHASE AND SOUTH CENTRAL PERKINS COUNTIES...

AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 61 MILE MARKER
50...OR 9 MILES NORTH OF IMPERIAL...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  IMPERIAL BY 755 PM MDT...
  ENDERS RESERVOIR STATE RECREATION AREA...ENDERS AND 6 MILES
  NORTHEAST OF CHAMPION BY 800 PM MDT...

BRIEF HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THIS 
STORM.

LAT...LON 4060 10193 4087 10165 4061 10135 4035 10134
      4034 10186
TIME...MOT...LOC 0132Z 336DEG 21KT 4064 10169

$$

MASEK
000 
WWUS53 KLBF 270149
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 PM MDT WED AUG 26 2009

NEC029-135-270157-
/O.CAN.KLBF.SV.W.0404.000000T0000Z-090827T0200Z/
PERKINS NE-CHASE NE-
749 PM MDT WED AUG 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR CHASE AND SOUTH CENTRAL
PERKINS COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...THUS THE WARNING IS CANCELLED. GUSTY WINDS TO 50 MPH AND 
SMALL HAIL WILL STILL BE POSSIBLE WITH THIS STORM. 

LAT...LON 4060 10193 4087 10165 4061 10135 4035 10134
      4034 10186
TIME...MOT...LOC 0147Z 336DEG 21KT 4056 10164

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:05 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 26, 2:05 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT WED AUG 26 2009

.DISCUSSION...
ABUNDANT MID AND UPPER LEVEL MOISTURE CONTINUES ACROSS THE
AREA...WITH A WIDESPREAD MID AND HIGH LEVEL CLOUD DECK FROM
ABOUT HWY 83 AND POINTS EAST. FURTHER WEST SOME CLEARING HAS TAKEN
PLACE...AND SURFACE HEATING IS ALLOWING FOR SOME INSTABILITY TO
DEVELOP. THIS INSTABILITY COMBINED WITH A MID LEVEL DISTURBANCE
MOVING EAST OUT OF WYOMING...IS ALLOWING FOR WIDELY SCATTERED
THUNDERSTORM DEVELOPMENT. MOVEMENT THUS FAR HAS BEEN VERY SLOW...AND
FEEL STORMS WILL NOT MAKE IT MUCH PASS HWY 83 THIS EVENING DUE TO
THE CLOUD COVER AND DECREASING INSTABILITY AS ONE MOVES EAST.

MID AND UPPER LEVEL MOISTURE BEGINS TO DECREASE ON THURSDAY...AND
LESS CLOUD COVER IS EXPECTED. APPEARS CONVECTIVE CHANCES ARE AT A
MINIMUM...WITH NO REAL FOCUS FOR CONVECTIVE INITIATION EXPECTED.
WITH THE ADDITIONAL SUNSHINE...TEMPERATURES SHOULD BE A FEW DEGREES
WARMER...WITH LOWER TO MID 80S EXPECTED.

A TROUGH OF LOW PRESSURE WILL DROP INTO THE GREAT LAKES REGION ON
FRIDAY...WITH AN ASSOCIATED COLD FRONT TO DROP THROUGH WESTERN AND
NORTH CENTRAL NEBRASKA DURING THE MORNING. HIGH TEMPERATURES HOWEVER
WILL NOT BE MUCH DIFFERENT THAN THOSE ON THURSDAY...AS THE COOLER
AIR WILL LAG A BIT BEHIND THE ACTUAL COLD FRONTAL BOUNDARY.

PLEASANT WEEKEND ON TAP...AS CANADIAN HIGH PRESSURE SETTLES INTO THE
REGION. H925 AND H85 TEMPS SUPPORT HIGHS IN THE 70S TO NEAR 80. LOW
TEMPERATURES COULD FALL INTO THE LOWER 40S IN A FEW SPOTS WITH THE
DRY AIR AND LIGHT WINDS...BUT FOR THE MOST PART 45 TO 50 DEGREES IS
MORE LIKELY. HIGH PRESSURE MOVES OFF TO THE EAST MONDAY...AND
SOUTHERLY RETURN FLOW COMMENCES WITH WARMING TEMPERATURES THROUGH
MID WEEK.
&&

.AVIATION...
A DEVELOPING SURFACE TROUGH ON THE NORTHERN HIGH PLAINS WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND
EVENING IN THE NEBRASKA PANHANDLE. SOME ENHANCEMENT OF THE VERTICAL
MOTION CAN BE EXPECTED WITH THE PASSAGE OF THE UPPER TROUGH SWINGS
THROUGH TONIGHT. THE SHOWERS AND THUNDERSTORMS MAY SPREAD AS FAR
EAST AS MERRIMAN...MULLEN AND IMPERIAL. COVERAGE IS EXPECTED TO BE
LESS THAN 20 PERCENT...BUT WHERE SHOWERS AND STORMS DO DEVELOP
VISIBILITY AND CEILING IS LIKELY TO BE MVFR AND POSSIBLY IFR. THE
PRECIPITATION IS NOT EXPECTED TO REACH AS FAR AS VTN OR LBF...SO THE
TAFS FOR THOSE SITES WILL NOT INCLUDE CRITICAL CONDITIONS.
CEILINGS...IF ANY...WILL BE ABOVE 3000 FEET FROM VALENTINE AND NORTH
PLATTE EAST.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...TAYLOR
AVIATION...SPRINGER
Hazardous weather outlook, Aug 26, 2:34 PM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT WED AUG 26 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT WED AUG 26 2009 /234 PM MDT WED AUG 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE IN WESTERN NEBRASKA
THROUGH LATE THIS EVENING AS THE UPPER TROUGH SWINGS THROUGH. WITH
ONLY MODERATE INSTABILITY AND WEAK WIND FIELDS...LARGE HAIL IS NOT
LIKELY. THERE IS A POSSIBILITY OF STRONG DOWNBURST WIND OF UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Local storm report, Aug 26, 5:52 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             10 N BIG SPRINGS        41.21N 102.07W
08/26/2009  E1.00 INCH       DEUEL              NE   PUBLIC

            THE PUBLIC REPORTED LOTS OF PEA SIZE HAIL WITH A FEW
            STONES AS LARGE AS QUARTERS.

&&

SJACOBS
Local storm report, Aug 26, 5:55 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             6 N BIG SPRINGS         41.15N 102.07W
08/26/2009  E1.00 INCH       DEUEL              NE   PUBLIC

            THE PUBLIC REPORTED HAIL RANGING IN SIZE FROM PEAS TO
            QUARTERS.

&&

SJACOBS
Local storm report, Aug 26, 6:10 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             7 WNW BIG SPRINGS       41.10N 102.20W
08/26/2009  E0.50 INCH       DEUEL              NE   PUBLIC

            THE PUBLIC REPORTED VERY HEAVY RAIN WITH LOTS OF PEA AND
            MARBLE SIZED HAIL.

&&

SJACOBS
Local storm report, Aug 26, 6:26 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 SW BIG SPRINGS        41.02N 102.13W
08/26/2009  E0.25 INCH       DEUEL              NE   PUBLIC

            THE PUBLIC REPORTED PEA SIZE HAIL WITH VERY HEAVY RAIN.

&&

SJACOBS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.